| Model Number |
1MYM01 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Code |
Unspecified Infection (1930)
| Date of Event |
07/31/2004
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
It should be noted that the gore® mycromesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® mycromesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
Event or Problem Description
It was reported to gore that the patient underwent open umbilical hernia repair on (b)(6) 2004 whereby a gore® mycromesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2004, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: infection, additional surgical procedure, explanted.Additional event specific information was not provided.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant #1 preoperative complaints: n/a.Implant #1 procedure: (b)(6), md: ¿umbilical hernia with gore-tex patch.¿ [gore® mycromesh® biomaterial 1mym01/02843862].Implant #1 date: on (b)(6) 2004 (hospitalization unknown).[op report and notes have conflicting dates of both on (b)(6) 2004.] surgeon: (b)(6), md.Assistant: none.Preoperative diagnosis: umbilical hernia.Postoperative diagnosis: umbilical hernia times three.Anesthesia: general anesthetic and 0.5% marcaine solution.Operative findings: this patient was suspected to have a large umbilical hernia, but actually had three different fascial defects around the umbilical area.Operative technique: following adequate levels of general anesthesia the patient was prepped with duraprep and draped in a sterile fashion.The umbilical area was anesthetized with 0.5% marcaine solution and a dissection was used to define the multiple fascial defects.These were carefully defined and dissected.There were all open in continuity to facilitate a patch repair.Once this was performed, the patch was cut in a circular fashion of approximately 5 cm.It was then attached in a running fashion in four corners with #1 surgilon.The deep subcu was then closed with a running 4-0 dexon suture and the skin closed with a running subcuticular 5-0 maxon suture and dermabond glue.The patient was then returned to the recovery room in good condition.Estimated blood loss: 25cc.All sponge and instrument counts were correct.No blood was given.Discharge diagnosis: umbilical hernia.The records confirm gore® mycromesh® biomaterial 1mym01/02843862 was implanted.Explant preoperative complaints: explant procedure: ¿ventral hernia gore-tex graft explantation¿, umbilectomy.Explant date: on (b)(6) 2004 (hospitalization unknown).Surgeon: (b)(6), do.Assistant: (b)(6), rnfa.Preoperative diagnosis: umbilical abscess, rule out graft infection.Postoperative diagnosis: umbilical abscess with perigraft purulence.Anesthesia: general via endotracheal tube.Wound classification: contaminated.Findings: there was gross purulence around the graft.For this reason, the graft was explanted.The umbilicus had everted and was compromised from a vascular standpoint.For this reason, it was excised for ease of wound care.There was no gross evidence of herniation at this time.Upon graft removal, it appeared that, because of the dual mesh utilized, there had been peritonealization under her hernia defect, possibly in combination with inflammatory tissue ingrowth.Planned hernia may be a concern in the future or possibly permacol graft placement.Cultures are pending.Other abnormality was not identified.Estimated blood loss: minimal.Complications: none.Specimen aerobic and anaerobic cultures.Indications: this 40-year-old white female presented with significant erythema, induration, and gross purulence from an umbilical hernia repair site with graft placement.For this reason, the above stated procedure was performed.Operative technique: after informed consent was obtained from the patient, the patient was transported to the operative theater and placed in a supine position where the patient was prepped and draped in sterile fashion after adequate general anesthesia had been administered.Following this, cultures were immediately obtained from the draining site and the dermia was opened to the extent of the previous incision.The umbilicus appeared to be somewhat compromised from a vascular standpoint.For this reason, the incision was carried circumferentially around the umbilicus for complete excision.Approximately 30cc of gross purulence was aspirated with suction and the site was copiously irrigated with sterile saline.At the base pf the abscess was the gore-tex mesh, which was excised from the fascial ring.This was removed from the underlying surface.At this time, this appeared to be consistent with peritoneum as there was no gross bowel present in the wound.There appeared to have been enough time since the original surgery that inflammatory tissues extended from fascial edge to fascial edge.Three was no gross hernia at this time.The site was copiously irrigated with sterile saline with antibiotic in the irrigant.Hemostasis was assured.The wound was packed with betadine soaked kerlix gauze.Abd was place and the patient was allowed to be extubated and transported to the post anesthesia care unit in satisfactory condition.Overall, the patient tolerated the procedure well without complication.Disposition: after completion of the procedure, the patient was transported to the post anesthesia care unit in satisfactory condition.Relevant medical information: on (b)(6) 2004: (b)(6), md: ¿incisional hernia with perma-col patch.¿ surgeon: (b)(6), md.Assistant: none.Preoperative diagnosis: recurrent umbilical hernia and incisional hernia.Postoperative diagnosis: same.Anesthesia: general.Operative findings: this patient had a previous hernia repair on (b)(6) which became secondarily infected and required removal.She has multiple risk factors including smoking, chronic obstructive pulmonary disease and obesity.Because of previous infection i have recommended a perma-col biograft for this procedure.A surgery we did not find any incarceration or any evidence of any significant findings other than recurrence of her hernia.We did excise the umbilicus due to the chronicity of infection that would be there due to previous infections.Operative technique: follow adequate levels of general anesthesia, the patient was prepped with duraprep and was draped in a sterile fashion.The previous incisional site was then excised including the umbilicus in a transverse fashion.Sharp and blunt dissection was used to define the fascial defect.The fascial borders were carefully defined and cleaned.We then placed a 10 x 5 mm perma-col patch in this defect and secured it in a four-quadrant fashion with #1 surgilon.Deep subcu was then closed with a running 4-0 dexon.Skin was closed with metal staples and a bulky compressive dressing applied.The patient was returned to the recovery room in a good condition.Estimated blood loss: 100cc.All sponge and instrument counts correct.No blood was given.Discharge diagnosis: recurrent umbilical hernia.The records confirm permacol implant.Implant #2 preoperative complaints: implant #2 procedure:(b)(6), md ¿incisional hernia repair with 10x15 gore-tex dual graft.¿ [gore® dualmesh® biomaterial 1dlmc03/03631680].Implant #2 date: on (b)(6) 2005 (hospitalization on (b)(6) unknown) (in hospital on (b)(6), but unclear actual discharge date).Surgeon: (b)(6), md.Preoperative diagnosis: massive recurrent incisional hernia.Postoperative diagnosis: massive recurrent incisional hernia.Anesthesia: general.Operative findings: this patient had several attempted repairs, one of these had become infected and required removal.She suffers from morbid obesity and severe asthmatic chronic obstructive pulmonary disease due to smoking.Operative report: following adequate levels of general oral endotracheal anesthesia the patient was prepped with duraprep and draped in a sterile fashion.A transverse incision was made over the previous incisional areas and all the old skin incisional area was excised.We then carefully entered the fascial defect and reduced omentum and bowel back into the abdomen with sharp and blunt dissection.Once the fascial edges were well demarcated, we then placed a 10 x 15 dual gore-tex graft into this defect and secured to the fascia with four-quadrant suture technique of #1 surgilon suture.A non-tension repair was achieved.The hernia sac was then drained with a sump drain and brought out through a separate stab wound and secured to the skin with a 3-0 silk.Deep subcu was then closed with interrupted 4-0 dexon sutures and the skin was closed with metal staples.All levels were thoroughly irrigated with antibiotic solution and the patient received preoperative antibiotics of gentamicin.The patient tolerated the procedure well and was returned to the recovery room in good condition.Estimated blood loss: 50cc.Sponge & instrument counts: correct.Transfusions: no blood was given.On (b)(6) 2005: (b)(6), md: progress notes: ¿t- 101 [temperature], regular diet, wound ok, will keep due to fever.¿ the records confirm gore® dualmesh® biomaterial1dlmc03/03631680 was implanted.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information. it should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information. it should be noted that the gore® mycromesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® mycromesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® mycromesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use state: ¿for best results, use monofilament sutures.Suture size should be determined by surgeon preference and the nature of the reconstruction.¿ the instructions for use further warn: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ the instructions for use further warn: ¿when using this device as a permanent implant and exposure occurs, treat to avoid contamination, or device removal may be necessary.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.¿these may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.